Display Settings:

Format

Send to:

Choose Destination
J Intern Med. 2004 Feb;255(2):179-87.

Metformin and lactic acidosis: cause or coincidence? A review of case reports.

Author information

  • 1Department of Internal Medicine, Diakonessenhuis, Utrecht, The Netherlands. amestades@yahoo.com

Abstract

OBJECTIVE:

Metformin has been associated with the serious side-effect lactic acidosis. However, it remains unclear whether the use of metformin was a cause or a coincidence in lactic acidosis.

DESIGN:

A literature search of the Index Medicus (1959-66) and of the databases Embase, Medline, Medline Express (1966-99) was performed using the keywords metformin, biguanides and lactic acidosis. All articles of cases with metformin-induced lactic acidosis (MILA) were cross-referenced.

SUBJECTS:

Cases were included for analysis if they met the following criteria: serum pH < or =7.35, lactate concentration > or =5 mmol L(-1).

INTERVENTION:

A forum of six experts in intensive care medicine independently categorized the cases in MILA unlikely (score 0), possible MILA (score 1) or probable MILA (score 2).

MAIN OUTCOME MEASURES:

Statistical analysis included the paired interobserver agreement (kappa) and multivariate regression analysis.

RESULTS:

Of 80 reported cases, 33 were excluded because of insufficient quality. The forum scores of the remaining 47 cases were distributed normally with a mean score of 7 (range 2-10). The kappa-value was 0.041 (SD = 0.24, range -0.514, 0.427). Neither lactate concentration nor mortality correlated with serum metformin concentrations.

CONCLUSIONS:

Given the low interobserver agreement and the lack of any relationship between metformin levels and outcome parameters, the concept that there is a simple, causal relationship between metformin use and lactic acidosis in diabetic patients has to be reconsidered.

PMID:
14746555
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk